Couldn't find what you looking for?

TRY OUR SEARCH!

When it comes to hormone replacement therapy, the choice for women can be quite challenging when deciding what to do during the menopause stage. As hormone levels change in the body, physical manifestations of lower levels of estrogen and progesterone become apparent. Patients may complain about dramatic mood changes, about problems with vaginal dryness or irregular temperature regulation commonly during menopause. The idea of hormone replacement therapy is to provide a temporary relief of these symptoms to help a woman ease into menopause. 

Most of these HRT agents will use a combination of progesterone and estrogen in order to be as safe as possible for women. Unopposed estrogen, for example, can increase your chances of having uterine and ovarian cancer so it is something that you should avoid. Once progesterone is added to a combination of hormones, however, the risk dramatically is reduced. 

Even if there are obvious benefits to hormonal therapy, that does not mean that this preparation is free of unwanted side effects. Patients taking any type of HRT will likely complain of side effects like breast enlargement and tenderness, irregular periods marked by excessive bleeding, painful periods, abdominal pain, bloating, indigestion, nausea, vomiting, diarrhea, flatulence, hair loss, skin irritation, visual changes, weight gain and potential aggravation or the development of uterine fibroids. 

This may seem like a long list of things to worry about but the unfortunate truth for women is that most of these physiological pathways can be dramatically affected by sex hormones and it is the reason that you will notice so many potential side effects. 

Those side effects mentioned are only a few of the numerous side effects possible for healthy women. If you have a complicated past medical history, side effects can be even more pronounced or you may even find yourself unable to take HRT due to contraindications. 

One of the concerns that doctor always need to check on is your past smoking history. When patients take estrogen and progesterone preparations, there is a tendency to have blood coagulate more due to the sex hormones, especially in women of an older reproductive age. Patients who also have a smoking history actually increase their chances of having a blood disorder as well. When these two events are combined, patients risk the chance of having emboli form in their blood. As these emboli travel around the bloodstream, they can lodge themselves into microvessels in the brain and cause a stroke or they can form bigger and bigger emboli and eventually cause a pulmonary embolism. These are both obvious life-threatening conditions. This link has already been established for patients taking OCP (oral contraceptives) but there is no consensus yet on what to do with patients taking HRT for menopause symptoms. The standard practice now is to allow for hormonal substitution as long as it is in the lowest dose possible for these women with a smoking history and lasts no longer than 1 year. 

Patients with a past medical history of breast or uterine cancer should also not take this HRT. There is an increased risk of re-activating cancer cells if a surge of estrogen returns to the body so it is safer for a woman to suffer through the symptoms of menopause rather than increasing her risk of cancer returning. [1]

Still have something to ask?

Get help from other members!

Post Your Question On The Forums